Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 31, NWS Pittsburgh, PA

June 8, 2003Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 8, 2003, 8:02 PM EDT for Armstrong County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2003, 8:02 PM EDT (00:02 UTC)
Expired
Jun 8, 2003, 9:00 PM EDT
In force
58 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Armstrong County, PA

The radar

The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:55 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 8, 6:55 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
655 PM EDT SUN JUN 8 2003

UPDATED FORECAST TO DROP MENTION OF SEVERE THUNDERSTORM WATCH FOR
OHIO COUNTIES NEAR ZANESVILLE. REST OF SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL 9 PM. ...GIORDANO

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH TIL 9 PM.
PA...SEVERE THUNDERSTORM WATCH TIL 9 PM.
WV...SEVERE THUNDERSTORM WATCH TIL 9 PM.

LAG
Hazardous weather outlook, Jun 8, 5:03 AM EDT, 14 hours 59 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 AM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING. IF THUNDERSTORMS DO BECOME SEVERE...THE GREATEST
THREAT WILL BE FROM DAMAGING WINDS AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 8, 6:42 PM EDT, 1 hour 20 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-090100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
642 PM EDT SUN JUN 8 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN OHIO...

  COSHOCTON       GUERNSEY        MUSKINGUM       NOBLE
  TUSCARAWAS

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      HARRISON
  JEFFERSON       MONROE
Special weather statement, Jun 8, 6:48 PM EDT, 1 hour 14 minutes before
OHZ050-082345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
648 PM EDT SUN JUN 8 2003

...LINE OF THUNDERSTORMS MOVING INTO JEFFERSON COUNTY...

THUNDERSTORMS ARE MOVING INTO WESTERN PORTIONS OF JEFFERSON COUNTY.
THESE STORMS HAVE A HISTORY OF PRODUCING VERY HEAVY RAIN IN A SHORT
AMOUNT OF TIME... ALSO WIND GUSTS IN EXCESS OF 40 MPH CAN BE
EXPECTED. SMALL HAIL IS A POSSIBILITY. IF THESE STORMS INCREASE IN
INTENSITY A WARNING MAY BE ISSUED.
Special weather statement, Jun 8, 6:58 PM EDT, 1 hour 4 minutes before
WVZ001>004-012-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 PM EDT SUN JUN 8 2003

...LINE OF THUNDERSTORMS MOVING INTO THE NORTHERN PANHANDLE OF WEST
   VIRGINIA AND WETZEL COUNTY...

THESE STORMS HAVE A HISTORY OF PRODUCING VERY HEAVY RAIN IN A SHORT
AMOUNT OF TIME... ALSO WIND GUSTS IN EXCESS OF 40 MPH CAN BE
EXPECTED. SMALL HAIL IS A POSSIBILITY. IF THESE STORMS INCREASE IN
INTENSITY A WARNING MAY BE ISSUED.
Special weather statement, Jun 8, 7:09 PM EDT, 53 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-090100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
709 PM EDT SUN JUN 8 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN OHIO...

  COSHOCTON       GUERNSEY        MUSKINGUM       NOBLE
  TUSCARAWAS

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      HARRISON
  JEFFERSON       MONROE
Special weather statement, Jun 8, 7:18 PM EDT, 44 minutes before
PAZ014-020-021-031-090015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
718 PM EDT SUN JUN 8 2003

...STRONG THUNDERSTORMS APPROACHING...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS A LINE OF STRONG
THUNDERSTORMS THAT SHOULD MOVE ACROSS ALLEGHENY, BEAVER, BUTLER, AND
GREENE COUNTIES BETWEEN 7:30 AND 8:30 PM.

THESE STORMS MAY PRODUCE WIND GUSTS TO 50 MPH, ALONG WITH
TORRENTIAL DOWNPOURS.  AN INCH OF RAIN COULD FALL IN JUST A SHORT
PERIOD OF TIME, CAUSING FLOODING IN POOR DRAINAGE AND LOW LYING
AREAS.  WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  REMEMBER,
LIGHTNING KILLS.

REHAK
Local storm report, Jun 8, 7:48 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
748 PM EDT SUN JUN 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0733 PM    MOON TOWNSHIP             PA   WIND DAMAGE
06/08/03   ALLEGHENY                      TWO 100 FT TALL PINE TREES
                                          SNAPPED DUE TO WIND.
                                          REPORTED BY TRAINED
                                          OBSERVER

BR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:04 PM EDTSevere Thunderstorm WarningPBZWestmoreland56 min
Jun 8, 8:29 PM EDTSevere Thunderstorm WarningPBZIndiana61 min
Jun 8, 8:31 PM EDTSevere Thunderstorm WarningPBZFayette44 min
Jun 8, 8:40 PM EDTSevere Thunderstorm WarningPBZJefferson50 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.